Alert archive / Florida / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 280, NWS Jacksonville, FL

August 28, 2000Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 28, 2000, 4:50 PM EDT for Saint Johns County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2000, 4:50 PM EDT (20:50 UTC)
Expired
Aug 28, 2000, 5:30 PM EDT
In force
40 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 70 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 8.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 282051
SVRJAX
FLC109-282130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
450 PM EDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. JOHNS COUNTY IN NORTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 450 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 2 MILES NORTHWEST OF
  BAKERSVILLE...OR ABOUT 13 MILES WEST OF ST. AUGUSTINE...MOVING
  SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BAKERSVILLE AND PICOLATA BY 450 PM EDT...
  ELKTON BY 515 PM EDT...
  SPUDS BY 525 PM EDT...
  HASTINGS BY 530 PM EDT...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS SPOTTED.


$$

TRABERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:00 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 28, 3:00 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 PM EDT MON AUG 28 2000

CURRENTLY...VISIBLE SATELLITE IMAGES AND RADAR SHOW E COAST SEA
BREEZE MOVING INLAND S OF ABOUT PALM VALLEY. WINDS AT SGJ HAVE
TURNED MORE SE DURING THE PAST 2 HOURS. WESTERLY WINDS OVER MOST OF
THE AREA FORCING SOME TEMPS TO CLIMB WELL INTO 90S. A FEW REPORTS OF
HZ ACROSS SE GA AND VIS LOWERING JUST A LITTLE AROUND GNV. SATELLITE
IMAGERY INDICATES GOOD CU FIELD FORMING FROM BRUNSWICK SW TOWARD
GNV. IN ADDITION...SFC ANALYSIS INDICATED WEAK N-S TROUGHING OVER
ERN GA TO JUST E OF GNV. GOOD INSTABILITY BEGINNING TO OCCUR AND
EXPECT SCT CONVECTION TO CONTINUE TO DEVELOP MAINLY AROUND THE
TROUGH AND SEA BREEZE BOUNDARY...THEN LATER THIS EVENING INLAND
AREAS.

FORECAST...MODELS CONTINUE DIFFERENT SCENARIOS NEXT 2 DAYS WRT TO
SFC DEVELOPMENT OFF THE FL E COAST AND HANDLING OF UPPER LEVEL
FEATURES. WITH SUCH A DISPARITY IN FORECAST GUIDANCE WILL LEAN
TOWARD A COMPROMISE OF THE SFC FEATURES AND POPS. WEAK SFC TROUGH
OVER INLAND AREAS EXPECTED TO PERSIST TONIGHT WHICH WILL AID IN WDLY
SCT CONVECTION AT LEAST IN THE LATE EVENING HOURS. AVN AND ETA
DEVELOP A SUBSTANTIAL 700 MB OMEGA BULLSEYE OVER SE GA AND N FL LATE
TONIGHT...BUT THEY HAVE ALSO BACK OFF A LITTLE IN THIS LATEST RUN.
ON TUE...FAIRLY SIMILAR PWATER AMOUNTS AS TODAY WITH GREATEST
MOISTURE TO THE S. AFTN TEMPS WILL NOT BE AS HOT AND SO POP COVERAGE
MAY BE A LITTLE LOWER...PARTICULARLY FOR INTERIOR SE GA. FOR TUE
NIGHT AND WED...MORE AFFECTS FROM SFC LOW DEVELOPMENT OFF THE FL E
COAST WITH INCREASING DEEP LAYER MOISTURE BUT TEMPS AGAIN NOT
REACHING INTO THE LOWER 90S.

MARINE...SFC WIND FLOW WITH ESTIMATES NOW OF AT LEAST 15 KT NEAR THE
SYSTEM TO THE SE OF THE FA AND CAN SEE THE POTENTIAL OF STRONGER
WINDS BY TUE NIGHT AND EARLY WED. LOOKING AT CURRENT OBS...APPEARS
THE AVN IS A LITTLE BETTER AT THE 18Z FCST. A SHIP ABOUT 50 NM E OF
FLAGLER BEACH IS REPORTING ENE 5-10 KT WITH SEAS 3-4 FT. WILL LEAN
TOWARD THE AVN SOLUTION BUT HAVE WINDS MUCH WEAKER.

FIRE WX...FOR NOW WILL KEEP THE WATCH UP FOR TUE BASED ON POSSIBLY
HIGH DISPERSION VALUES NEAR 75 FROM HIGH MIXING HEIGHTS AND
INCREASING TRANSPORT WINDS.

THU THRU SAT...DEEP MOISTURE PROGGED FOR THU THRU SAT. UPPER LEVEL
LOW EXPECTED TO BE OVER SRN AL/GA AND WEAKENS AS IT MOVES NW. THUS
WILL CONTINUE CHANCE OF RAIN...WITH MOSTLY CLOUDY SKIES THU AND FRI.
PREFER NOT TO TIME PRECIP WITH ABUNDANT MOISTURE AROUND. TEMPS SHOULD BE
AT OR BELOW CLIMO.

THANKS CHS AND TLH FOR COORD.

AMG 71/92/71/88 2223
SSI 74/86/74/85 3334
JAX 73/91/72/89 2334
GNV 71/90H/70/88 2434 02

.JAX...
.FL...FIRE WX WATCH TUE AFTN EXCEPT INTERIOR COUNTIES.
.GA...FIRE WX WATCH TUE AFTN

ARS

In the hours before

Special weather statement, Aug 28, 12:00 PM EDT, 4 hours 50 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282000-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1200 PM EDT MON AUG 28 2000

AN UPPER LEVEL DISTURBANCE FROM THE NORTH WILL MOVE THROUGH THE AREA
THIS EVENING AND OVERNIGHT TRIGGERING SCATTERED THUNDERSTORMS.
OVERALL COVERAGE OF THE STORMS WILL BE LOW...BUT ANY STORMS THAT DO
DEVELOP WILL MOVE SOUTH AND BE CAPABLE OF FREQUENT CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS...HAIL...AND BRIEF PERIODS OF HEAVY
RAIN.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON MAINLY
SOUTH OF INTERSTATE 10.  HOWEVER MOST OF THE DAY WILL BE SUNNY AND DRY
AT MOST LOCATIONS.  TEMPERATURES WILL REACH THE LOWER AND MID 90S
AND HEAT INDICES WILL REACH THE 100 TO 105 RANGE.

TUESDAY...POSSIBLE DEVELOPMENT OF A BAHAMA AREA LOW PRESSURE CENTER
MAY BRING PROGRESSIVELY MORE TROPICAL MOISTURE INTO THE AREA OVER
THE LATTER PART OF THE WEEK...AND STRONGER COASTAL WIND CONDITIONS.

SEVERE WEATHER IS NOT EXPECTED TODAY AND STORM SPOTTER ACTIVATION IS
NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 5:13 PM EDTSevere Thunderstorm WarningJAXDuval47 min
Aug 28, 5:59 PM EDTSevere Thunderstorm WarningJAXClay31 min

Nearby

Severe Thunderstorm Warnings in Florida, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.